Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 497, NWS Des Moines, IA

August 13, 20085 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 13, 2008, 8:00 PM CDT for 5 counties in Iowa. It was in force for 45 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2008, 8:00 PM CDT (01:00 UTC)
Expired
Aug 13, 2008, 8:45 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Calhoun County, IA, Humboldt County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 8:14 PM CDTHAIL 13 S Pomeroy, IANICKEL TO QUARTER HAIL.
Aug 13, 8:21 PM CDTHAIL 1Nemaha, IADIME TO QUARTER SIZE HAIL FROM 821-831PM NO DAMAGE
Aug 13, 8:28 PM CDTHAIL 0.884 N Rockwell City, IAHAIL, DIME TO NICKEL SIZE WITH HEAVY RAIN 828-832PM
Aug 13, 8:35 PM CDTHAIL 0.88Clare, IA
Aug 13, 8:39 PM CDTHAIL 1Sac City, IANICKEL TO QUARTER HAIL IN TOWN.
Aug 13, 8:42 PM CDTHAIL 0.88Rockwell City, IA
Aug 13, 8:46 PM CDTHAIL 1Moorland, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1872 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 140100
SVRDMX
IAC025-091-151-161-187-140145-
/O.NEW.KDMX.SV.W.0497.080814T0100Z-080814T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT WED AUG 13 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WEBSTER COUNTY IN CENTRAL IOWA...
  THIS INCLUDES THE CITY OF FORT DODGE...
  SOUTHWESTERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
  POCAHONTAS COUNTY IN NORTHWEST IOWA...
  CALHOUN COUNTY IN WEST CENTRAL IOWA...
  SAC COUNTY IN WEST CENTRAL IOWA...

* UNTIL 845 PM CDT.

* AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ROLFE TO
  FONDA TO 14 MILES NORTHWEST OF NEMAHA...OR ALONG A LINE EXTENDING
  FROM 28 MILES NORTHWEST OF FORT DODGE TO 23 MILES EAST OF STORM
  LAKE TO STORM LAKE...AND MOVING SOUTHEAST AT 37 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  POMEROY...PALMER AND GILMORE CITY BY 805 PM CDT...
  NEMAHA AND JOLLEY BY 810 PM CDT...
  PIONEER AND MANSON BY 815 PM CDT...
  SAC CITY...ROCKWELL CITY AND LYTTON BY 820 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4256 9493 4270 9492 4273 9485 4290 9448
      4245 9411 4221 9447 4222 9513 4257 9533
TIME...MOT...LOC 0100Z 335DEG 33KT 4279 9446 4255 9474
          4262 9525

$$

COGIL
2 follow-up statements
000 
WWUS53 KDMX 140123
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
822 PM CDT WED AUG 13 2008

IAC025-091-151-161-187-140145-
/O.CON.KDMX.SV.W.0497.000000T0000Z-080814T0145Z/
POCAHONTAS IA-WEBSTER IA-SAC IA-CALHOUN IA-HUMBOLDT IA-
822 PM CDT WED AUG 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN HUMBOLDT...CALHOUN...SAC...WESTERN WEBSTER AND
SOUTHERN POCAHONTAS COUNTIES...

AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
PIONEER TO ROCKWELL CITY TO EARLY...OR ALONG A LINE EXTENDING FROM 17
MILES NORTHWEST OF FORT DODGE TO 24 MILES WEST OF FORT DODGE TO 10
MILES SOUTH OF STORM LAKE...MOVING SOUTHEAST AT 33 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SAC CITY AND CLARE BY 830 PM CDT...
  KNIERIM AND BARNUM BY 835 PM CDT...
  YETTER...SOMERS...RINARD AND LOHRVILLE BY 840 PM CDT...
  MOORLAND AND LAKE CITY BY 845 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

AT 814 PM...QUARTER SIZED HAIL WAS REPORTED 3 MILES SOUTH OF POMEROY 
BY A TRAINED SPOTTER.  ALSO...SEVERAL REPORTS OF PENNY TO QUARTER 
SIZED HAIL FROM A SEVERE STORM NEAR STORM LAKE HEADING INTO SAC 
COUNTY.

LAT...LON 4257 9533 4256 9494 4257 9492 4263 9492
      4263 9460 4278 9459 4283 9442 4245 9411
      4221 9447 4222 9513
TIME...MOT...LOC 0122Z 328DEG 28KT 4271 9434 4241 9463
          4250 9515

$$

COGIL
000 
WWUS53 KDMX 140139
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
839 PM CDT WED AUG 13 2008

IAC151-140149-
/O.CAN.KDMX.SV.W.0497.000000T0000Z-080814T0145Z/
POCAHONTAS IA-
839 PM CDT WED AUG 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN POCAHONTAS COUNTY IS
CANCELLED...

AT 834 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

LAT...LON 4248 9510 4254 9491 4253 9445 4274 9445
      4274 9435 4245 9411 4221 9447 4222 9511
TIME...MOT...LOC 0139Z 328DEG 28KT 4260 9425 4230 9454
          4239 9505

$$

IAC025-091-161-187-140145-
/O.CON.KDMX.SV.W.0497.000000T0000Z-080814T0145Z/
WEBSTER IA-SAC IA-CALHOUN IA-HUMBOLDT IA-
839 PM CDT WED AUG 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN HUMBOLDT...CALHOUN...EASTERN SAC AND WESTERN WEBSTER
COUNTIES...

AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
CLARE TO RINARD TO SAC CITY...OR ALONG A LINE EXTENDING FROM 10 MILES
NORTHWEST OF FORT DODGE TO 23 MILES SOUTHWEST OF FORT DODGE TO 17
MILES SOUTH OF STORM LAKE...MOVING SOUTHEAST AT 32 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  YETTER...LOHRVILLE...MOORLAND AND LAKE CITY BY 845 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

LAT...LON 4248 9510 4254 9491 4253 9445 4274 9445
      4274 9435 4245 9411 4221 9447 4222 9511
TIME...MOT...LOC 0139Z 328DEG 28KT 4260 9425 4230 9454
          4239 9505

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:17 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 13, 3:17 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
317 PM CDT WED AUG 13 2008

.SHORT TERM...
SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER SOUTHERN MINNESOTA THIS
AFTERNOON AND A FEW HAVE TRIED TO TRICKLE INTO NORTHERN IA. STORMS
FIRING ALONG 700 MB TROUGH AND WEAK SFC BOUNDARY. SYSTEM NOT QUITE
IN PHASE AND HAVING DIFFICULTY BECOMING ORGANIZED THROUGH A FEW
SEVERE STORMS HAVE BEEN REPORTED IN MINNESOTA. SFC HEATING IN CNTRL
IOWA HAS ALLOWED SUBSIDENCE AND MIXING OF DRIER AIR TO THE SFC AND
HAS DIMINISHED INSTABILITY. A FEW STORMS WILL REMAIN POSSIBLE
TONIGHT ALONG WITH AREAS OF FOG LATE. BEST LANDSPOUT ENVIRONMENT IS
ALONG THE UPPER MISSISSIPPI RIVER VALLEY AND JUST TO THE EAST OF
HERE SO HOPEFULLY WILL ESCAPE THAT FUN TONIGHT.

.LONG TERM /THU-WED/...
FORECAST REMAINS IN FLUX DURING PERIOD AS FAIR AMOUNT OF UNCERTAINTY
REMAINS WITH UPPER LEVEL LOW TRACK THIS WEEKEND THROUGH MID NEXT
WEEK. A BACKDOOR COLD FRONT MOVES IN FROM THE NORTHEAST ON THURSDAY
AND REACHES CENTRAL IOWA AROUND 21Z. SHOULD HOLD HIGHS IN THE 70S
ACROSS THE NORTHEAST HALF WITH 80S TO THE SW. A FEW THUNDERSTORMS
WILL LIKELY DEVELOP ALONG THE BOUNDARY THOUGH CLIMATOLOGICALLY THIS
IS NOT A FAVORED SETUP FOR WIDESPREAD DEVELOPMENT. THE BOUNDARY WILL
CONTINUE TO THE SOUTHWEST INTO THURSDAY EVENING. UPPER LEVEL SYSTEM
DROPPING THROUGH NEBRASKA ALONG WITH ATTENDANT SFC FEATURES WILL
INTERACT WITH GRADUALLY STALLING BOUNDARY OVER ERN NEBRASKA THROUGH
SW IA AND NRN MO AND THIS WILL REMAIN THE PRIMARY FOCUS FOR
PRECIPITATION POTENTIAL THROUGH FRIDAY.

HIGH PRESSURE WILL SETTLE SOUTH INTO THE UPPER MIDWEST AND UPPER
MISSOURI BASIN FRIDAY NIGHT BRINGING DRIER SFC AIR TO THE AREA.
UNCERTAINTY REMAINS WITH CLOSE UPPER LEVEL LOW TREKKING SOUTH ALONG
THE ROCKY MOUNTAIN WEST THEN EVENTUALLY SPINNING INTO THE PLAINS.
UNCERTAINTY REMAINS ON HOW FAR SOUTH IT WILL DIG AND WITH LACK OF
MID LEVEL FLOW...WHAT WILL GIVE IT A NUDGE TO FINALLY MOVE.
CURRENTLY LACK OF A KICKER SEEMS TO POINT TO A PROLONGED STAY OVER
THE SOUTHERN PLAINS BEFORE LIFTING OUT SOMETIME NEXT WEEK. LARGE
SYSTEM MOVING THROUGH THE GULF OF ALASKA WILL EVENTUALLY PUSH RIDGE
UP OVER THE INTERMOUNTAIN WEST. CANADIAN AND ECMWF SUGGESTING A
HURRICANE AROUND THE GULF OF MEXICO WHICH COULD ALSO BECOME A
FACTOR. HAVE MADE LITTLE CHANGES TO PRECIP CHANCES DURING THE
EXTENDED DUE TO INCONSISTENCIES AND MANY FACTORS INVOLVED. ONCE
SYSTEM DOES ARRIVE...EXPECT A COOL AND RAINY PERIOD.

&&

.AVIATION...13/18Z
FOG HAS LIFTED WITH VSBYS NOW P6SM. CONVECTION CONTINUES TO MOVE
OUT OF MN INTO NW IA ATTM AND HOLDING TOGETHER WITH UPPER LEVEL
SUPPORT AND WEAK SFC BOUNDARY. INSTABILITY AXIS OF TD GREATER THAN
60F WILL CONTINUE TO SUPPORT SOUTH MOVEMENT THRU AFTERNOON.   MID
LEVEL CONVECTION ALREADY DEVELOPING IN ERN SD. SCATTERED
THUNDERSTORMS...POSSIBLY A LINE FOR A FEW HOURS...WILL MOVE SWD
LOWERING CONDITIONS FOR A FEW HOURS WITH POTENTIAL FOR GUSTY OUTFLOW
AND SOME HAIL. LINE MOVING A BIT FASTER THAN EARLIER EXPECTED SO
HAVE HASTENED TIMING OF CONVECTION ACROSS MOST OF THE REGION. MAY
SEE SOME LINGERING ACTIVITY INTO THE EVENING HOURS. THINGS SHOULD
QUIET DOWN AFTER MIDNIGHT WITH MVFR FOG EXPECTED...THOUGH WILL HAVE
TO WATCH TYPICAL TROUBLE AREAS SUCH AS KOTM AND KMCW FOR POSSIBLE
IFR OR LIFR FOG. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
AVIATION...REV
LONG TERM...DONAVON
Hazardous weather outlook, Aug 13, 11:00 AM CDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1100 AM CDT WED AUG 13 2008

IAZ004>007-015>017-023>026-033>037-044>047-057>059-070-071-081-
092-141015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-
ADAIR-ADAMS-TAYLOR-
1100 AM CDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS BY MID AFTERNOON AND CONTINUING
INTO THE OVERNIGHT HOURS. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE MAINLY THROUGH EARLY TONIGHT...WITH HAIL UP TO THE SIZE
OF QUARTERS...DAMAGING WIND GUSTS UP TO 60 MPH...AND SMALL
TORNADOES ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE ARE INTERMITTENT CHANCES OF THUNDERSTORMS FROM THURSDAY
THROUGH MONDAY...THOUGH THE CHANCES WILL BE QUITE LOW FRIDAY
THROUGH SUNDAY. THE SEVERE WEATHER THREAT APPEARS FAIRLY LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

IAZ027-028-038-039-048>050-060>062-072>075-082>086-093>097-141015-
BUTLER-BREMER-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER-
POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1100 AM CDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON...MAINLY
NORTH OF INTERSTATE 80. THE CHANCE OF THUNDERSTORMS WILL INCREASE
AND EXPAND SOUTHWARD TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE MAINLY LATE THIS AFTERNOON AND EARLY TONIGHT...WITH HAIL
UP TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS UP TO 60
MPH THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE ARE INTERMITTENT CHANCES OF THUNDERSTORMS FROM THURSDAY
THROUGH MONDAY...THOUGH THE CHANCES WILL BE QUITE LOW FRIDAY
THROUGH SUNDAY. THE SEVERE WEATHER THREAT APPEARS FAIRLY LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MOYER/REV

In the hours before

Local storm report, Aug 13, 7:20 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
720 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 N RUTHVEN             43.15N 94.90W
08/13/2008  E0.88 INCH       PALO ALTO          IA   BROADCAST MEDIA

            KICD STAFFER REPORTED THE HAIL IN THE RUTHVEN/LOST ISLAND
            LAKE AREA.

&&

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:46 PM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Carroll, Greene, Hamilton, Sac and 1 more44 min
Aug 13, 9:29 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene, Guthrie46 min
Aug 14, 5:57 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin33 min
Aug 14, 6:32 PM CDTSevere Thunderstorm WarningDMXFranklin21 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.